Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 81, NWS Midland/Odessa, TX

May 26, 2014Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2014, 1:56 AM CDT for Brewster County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2014, 1:56 AM CDT (06:56 UTC)
Expired
May 26, 2014, 3:00 AM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 6.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2014-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2014-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
874 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

723 
WUUS54 KMAF 260656
SVRMAF
TXC043-260800-
/O.NEW.KMAF.SV.W.0081.140526T0656Z-140526T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
156 AM CDT MON MAY 26 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 300 AM CDT

* AT 154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES WEST OF BOQUILLAS CANYON...OR 12 MILES
  SOUTHEAST OF BIG BEND NATIONAL PARK...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  BOQUILLAS CANYON...

LAT...LON 2917 10323 2955 10294 2946 10282 2943 10283
      2940 10281 2937 10284 2935 10284 2935 10288
      2929 10288 2926 10290 2923 10286 2918 10292
      2918 10299 2910 10303 2909 10307 2906 10308
TIME...MOT...LOC 0656Z 220DEG 14KT 2918 10309

$$
1 follow-up statement
517 
WWUS54 KMAF 260731
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 AM CDT MON MAY 26 2014

TXC043-260741-
/O.CAN.KMAF.SV.W.0081.000000T0000Z-140526T0800Z/
BREWSTER-
231 AM CDT MON MAY 26 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BREWSTER COUNTY
IS CANCELLED...

AT 231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED 
AND MOVED INTO MEXICO. THEREFORE THE SEVERE THUNDERSTORM WARNING 
IS CANCELLED.

LAT...LON 2917 10323 2955 10294 2946 10282 2943 10283
      2940 10281 2937 10284 2935 10284 2935 10288
      2929 10288 2926 10290 2923 10286 2918 10292
      2918 10299 2910 10303 2909 10307 2906 10308
TIME...MOT...LOC 0731Z 220DEG 14KT 2928 10299

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 12:24 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 26, 12:24 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1224 AM CDT Mon May 26 2014

.AVIATION...

WV imagery shows the upper trough now over north central NM, and
forecast to move into the Texas Panhandle later today. At the sfc,
return flow is forecast to veer a bit more to the south, and begin
drying out the lower levels. As such, current MVFR cigs should
gradually improve overnight, w/latest NAM buffer soundings keeping
MVFR stratus only in SE NM after 12Z. Forecast soundings develop
another widespread scattered cu field by late morning all
terminals, w/low bases. W/multiple residual boundaries from
earlier convection throughout the area, predicting timing/location of
convective redevelopment will be difficult. Thus, we'll insert a
mention most terminals during peak heating, and as necessary.

&&

.PREV DISCUSSION... /ISSUED 703 PM CDT Sun May 25 2014/

UPDATE...
Updated to cancel Tornado Watch 185 for parts of West and
Southwest Texas.

DISCUSSION...
Tornado threat has diminished over the original watch area. Convection
earlier today has pushed remnant outflow boundary south of Terrell County
and mostly through Brewster County, according to latest visible
satellite imagery. Atmosphere appears to have mostly stabilized
in wake of outflow boundary. Grids and products are being updated
to reflect this change.

PREV DISCUSSION... /ISSUED 628 PM CDT Sun May 25 2014/

DISCUSSION...
See aviation discussion below.

AVIATION...
VFR conditions are expected to give way to MVFR/IFR CIGS late
tonight as CIGS develop in the cool moist SE low level flow. The low
level jet will keep surface winds up at MAF/FST/PEQ/INK well into
the evening. There is still some concern for tstms overnight, but
looks to be late, after 06Z. As such have opted to start with PROB30
at MAF/HOB at 09Z. MVFR CIGS will be slow to dissipate probably not
until after 18Z Mon.

PREV DISCUSSION... /ISSUED 326 PM CDT Sun May 25 2014/

DISCUSSION...
Quite an impressive outflow boundary that continues to affect
weather in West Texas and southeastern New Mexico today. A
tornadic thunderstorm has already developed along this boundary
near the Pecos/Brewster county line and more may develop later
this afternoon. Models are also showing convection developing near
the NM/TX line with shear strong enough to support severe
supercells. Cool air behind the outflow boundary has brought
cooler temperatures which may inhibit surface based initiation but
a weak upper speed max will move northeast out of Mexico and may
provide the upper instability needed for thunderstorms.

Rain chances will continue through tonight and into tomorrow
though they will decrease as the upper low is EXPECTED to begin
moving east. Thus the Flash Flood Watch remains in effect only
through tonight. However models have not handled this feature
well and should it linger out west then rain chances may need to
be increased and the watch extended further in time. Temperatures
have been unusually cool due to the strength of the outflow
boundary but its effects will be lessening allowing highs to go
back to near normal by Tuesday. A ridge will build into the
Rockies but the close proximity of the upper low will keep it weak
and so temps will remain near normal through the end of the week.

Hennig

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH until 6 AM MDT Monday FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH until 7 AM CDT this morning FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Dawson...Ector...
     Gaines...Glasscock...Howard...Loving...Martin...Midland...
     Mitchell...Pecos...Reagan...Scurry...Terrell...Upton...
     Ward...Winkler.

&&

44
Hazardous weather outlook, May 25, 11:09 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1109 PM CDT SUN MAY 25 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-270415-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1109 PM CDT SUN MAY 25 2014 /1009 PM MDT SUN MAY 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE STILL POSSIBLE TONIGHT ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO. STORMS ARE EXPECTED TO DEVELOP ACROSS THE
SOUTHEAST NEW MEXICO PLAINS AND MOVE EAST INTO THE BASIN OVERNIGHT...
STRENGTHENING AS THEY MOVE EAST. STORMS THAT DEVELOP WILL BE
ACCOMPANIED BY FREQUENT LIGHTNING...HAIL...GUSTY WINDS...AND VERY
HEAVY RAINFALL.

HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED
WITH THE STRONGER STORMS...RESULTING IN LOCALIZED FLASH FLOODING.  A
FLASH FLOOD WATCH IS IN EFFECT FOR LOCATIONS ALONG AND NORTH OF
THE PECOS...AS WELL AS PECOS AND TERRELL COUNTIES...THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF
WEST TEXAS AND SOUTHEAST NEW MEXICO. A FEW STORMS MONDAY AFTERNOON
AND EVENING COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 25, 8:25 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
825 PM CDT SUN MAY 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             10 NW HALFWAY           32.65N 103.86W
05/25/2014  E1.25 INCH       EDDY               NM   TRAINED SPOTTER

            SPOTTER REPORTED HALF DOLLAR SIZE HAIL

&&

MH
Special weather statement, May 25, 9:48 PM CDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
948 PM CDT SUN MAY 25 2014

NMZ029-033-TXZ045-260315-
GAINES-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
848 PM MDT SUN MAY 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
CENTRAL LEA AND WEST CENTRAL GAINES COUNTIES UNTIL 915 PM MDT/1015 PM
CDT/...

THIS STORM WAS LOCATED 8 MILES WEST OF HUMBLE CITY AT 848 PM MDT/948
PM CDT/...MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING/1100 PM CDT SUNDAY EVENING/ FOR SOUTHEAST NEW MEXICO
AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3302 10311 3276 10300 3265 10341 3284 10349
TIME...MOT...LOC 0248Z 250DEG 20KT 3276 10333
Special weather statement, May 25, 9:50 PM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
950 PM CDT SUN MAY 25 2014

NMZ029-260315-
NORTHERN LEA COUNTY-
850 PM MDT SUN MAY 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR HAIL AND GUSTY WINDS AFFECTING
NORTH CENTRAL LEA COUNTY UNTIL 915 PM MDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 6 MILES
SOUTHWEST OF CROSSROADS AT 851 PM MDT...MOVING NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3335 10339 3339 10362 3357 10363 3357 10312
TIME...MOT...LOC 0251Z 208DEG 30KT 3350 10339

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:50 PM CDTSpecial Weather StatementMAFCochran25 min
May 26, 2:42 AM CDTSevere Thunderstorm WarningMAFBrewster, Terrell63 min
May 26, 2:23 PM CDTSpecial Weather StatementMAFAndrews, Gaines52 min
May 26, 2:24 PM CDTSpecial Weather StatementMAFPecos51 min
May 26, 2:49 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines56 min
May 26, 3:17 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell58 min
May 26, 3:22 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin53 min
May 26, 3:26 PM CDTTornado WarningMAFAndrews, Dawson, Martin34 min
May 26, 4:00 PM CDTTornado WarningMAFHoward, Martin45 min
May 26, 4:12 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin, Midland33 min
May 26, 4:13 PM CDTSpecial Weather StatementMAFTerrell62 min
May 26, 4:14 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin46 min
May 26, 4:40 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell65 min
May 26, 4:44 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin61 min
May 26, 4:45 PM CDTTornado WarningMAFHoward45 min
May 26, 4:54 PM CDTTornado WarningMAFGlasscock, Howard, Martin, Midland36 min
May 26, 4:56 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry49 min
May 26, 5:25 PM CDTTornado WarningMAFGlasscock, Martin, Midland35 min
May 26, 5:28 PM CDTTornado WarningMAFHoward, Mitchell47 min
May 26, 5:31 PM CDTSpecial Weather StatementMAFGaines29 min
May 26, 5:54 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell51 min
May 26, 5:59 PM CDTTornado WarningMAFGlasscock, Reagan31 min
May 26, 6:11 PM CDTAreal Flood AdvisoryMAFBorden, Glasscock, Howard, Mitchell, Scurry2 hr
May 26, 6:28 PM CDTTornado WarningMAFGlasscock32 min
May 26, 6:41 PM CDTSevere Thunderstorm WarningMAFGlasscock64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.